Osteoporosis Home > Boniva and Insomnia
Several side effects may occur with Boniva, and insomnia appears to be a common one -- occurring in up to 2 percent of women taking it. If you develop insomnia during osteoporosis treatment, you can try improving your sleep habits or talking to your healthcare provider. At this time, researchers are still not clear about the connection between Boniva and insomnia.
Insomnia is a possible side effect of Boniva® (ibandronate sodium). In clinical studies, up to 2 percent of women taking the drug reported insomnia, compared to just 0.8 percent of those not taking it. It is not known how or why Boniva might cause insomnia.
People with insomnia have one or more of the following symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Non-refreshing sleep.
In some women who experience insomnia due to Boniva, improving sleep habits can be helpful. Some tips for better sleep include the following:
- Don't eat large meals within two hours of bedtime.
- Don't nap later than 3 p.m.
- Keep a regular sleep-wake cycle. Try to go to bed and wake up at the same time every day.
- Avoid caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Don't exercise within two hours of bedtime. Exercising five or six hours before bedtime, however, may help you sleep more soundly.
- Sleep in a dark, quiet room with a comfortable temperature.
- If you can't fall asleep within 20 minutes, do a quiet activity somewhere else and return to bed when you're sleepy.
- Wind down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
(Click Good Sleep Habits for more suggestions.)